The Annals of Statistics

Statistical aspects of the fractional stochastic calculus

Ciprian A. Tudor and Frederi G. Viens

Full-text: Open access

Abstract

We apply the techniques of stochastic integration with respect to fractional Brownian motion and the theory of regularity and supremum estimation for stochastic processes to study the maximum likelihood estimator (MLE) for the drift parameter of stochastic processes satisfying stochastic equations driven by a fractional Brownian motion with any level of Hölder-regularity (any Hurst parameter). We prove existence and strong consistency of the MLE for linear and nonlinear equations. We also prove that a version of the MLE using only discrete observations is still a strongly consistent estimator.

Article information

Source
Ann. Statist., Volume 35, Number 3 (2007), 1183-1212.

Dates
First available in Project Euclid: 24 July 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1185304003

Digital Object Identifier
doi:10.1214/009053606000001541

Mathematical Reviews number (MathSciNet)
MR2341703

Zentralblatt MATH identifier
1194.62097

Subjects
Primary: 62M09: Non-Markovian processes: estimation
Secondary: 60G18: Self-similar processes 60H07: Stochastic calculus of variations and the Malliavin calculus 60H10: Stochastic ordinary differential equations [See also 34F05]

Keywords
Maximum likelihood estimator fractional Brownian motion strong consistency stochastic differential equation Malliavin calculus Hurst parameter

Citation

Tudor, Ciprian A.; Viens, Frederi G. Statistical aspects of the fractional stochastic calculus. Ann. Statist. 35 (2007), no. 3, 1183--1212. doi:10.1214/009053606000001541. https://projecteuclid.org/euclid.aos/1185304003


Export citation

References

  • Aït Sahalia, Y. (2002). Maximum likelihood estimation of discretely sampled diffusions: A closed-form approximation approach. Econometrica 70 223--262.
  • Alòs, E., Mazet, O. and Nualart, D. (2001). Stochastic calculus with respect to Gaussian processes. Ann. Probab. 29 766--801.
  • Bardet, J.-M., Lang, G., Oppenheim, G., Philippe, A., Stoev, S. and Taqqu, M. S. (2003). Semi-parametric estimation of the long-range dependence parameter: A survey. In Theory and Applications of Long-Range Dependence (P. Doukhan, G. Oppenheim and M. S. Taqqu, eds.) 557--577. Birkhäuser, Boston.
  • Basawa, I. V. and Prakasa Rao, B. L. S. (1980). Statistical Inference for Stochastic Processes. Academic Press, London.
  • Beskos, A., Papaspiliopoulos, O., Roberts, G. and Fearnhead, P. (2006). Exact and computationally efficient likelihood-based estimation for discretely observed diffusion processes (with discussion). J. R. Stat. Soc. Ser. B Stat. Methodol. 68 333--382.
  • Bibby, B. and Sørensen, M. (1995). Martingale estimation functions for discretely observed diffusion processes. Bernoulli 1 17--39.
  • Bishwal, J. P. and Bose, A. (2001). Rates of convergence of approximate maximum likelihood estimators in the Ornstein--Uhlenbeck process. Comput. Math. Appl. 42 23--38.
  • Boufoussi, B. and Ouknine, Y. (2003). On a SDE driven by a fractional Brownian motion and with monotone drift. Electron. Comm. Probab. 8 122--134.
  • Cheridito, P., Kawaguchi, H. and Maejima, M. (2003). Fractional Ornstein--Uhlenbeck processes. Electron. J. Probab. 8 14 pp.
  • Cleur, E. M. (2001). Maximum likelihood estimates of a class of one-dimensional stochastic differential equation models from discrete data. J. Time Ser. Anal. 22 505--515.
  • Coeurjolly, J.-F. (2005). L-type estimators of the fractal dimension of locally self-similar Gaussian processes. Preprint. Available at hal.ccsd.cnrs.fr/docs/00/03/13/77/PDF/robustHurstHAL.pdf.
  • Dacunha-Castelle, D. and Florens-Zmirou, D. (1986). Estimation of the coefficients of a diffusion from discrete observations. Stochastics 19 263--284.
  • Decreusefond, L. and Üstünel, A. S. (1999). Stochastic analysis of the fractional Brownian motion. Potential Anal. 10 177--214.
  • Djehiche, B. and Eddahbi, M. (2001). Hedging options in market models modulated by fractional Brownian motion. Stochastic Anal. Appl. 19 753--770.
  • Elerian, O., Chib, S. and Shephard, N. (2001). Likelihood inference for discretely observed nonlinear diffusions. Econometrica 69 959--993.
  • Gourieroux, C., Monfort, A. and Renault, E. (1993). Indirect inference. J. Appl. Econometrics 8 85--118.
  • Hu, Y. and Øksendhal, B. (2003). Fractional white noise calculus and applications to finance. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 6 1--32.
  • Kleptsyna, M. L. and Le Breton, A. (2002). Statistical analysis of the fractional Ornstein--Uhlenbeck type process. Statist. Inference Stoch. Process. 5 229--248.
  • Kleptsyna, M., Le Breton, A. and Roubaud, M.-C. (2000). Parameter estimation and optimal filtering for fractional type stochastic systems. Statist. Inference Stoch. Process. 3 173--182.
  • Kukush, A., Mishura, Y. and Valkeila, E. (2005). Statistical inference with fractional Brownian motion. Statist. Inference Stoch. Process. 8 71--93.
  • Kutoyants, Yu. A. (1977). On a property of estimator of parameter of trend coefficient. Izv. Akad. Nauk Arm. SSR. Mathematika 12 245--251.
  • Kutoyants, Yu. A. (1977). Estimation of the trend parameter of a diffusion process in the smooth case. Theory Probab. Appl. 22 399--405.
  • Kutoyants, Yu. A. (1980). Parameter Estimation for Stochastic Processes. Heldermann, Berlin.
  • Kutoyants, Yu. A. (2004). Statistical Inference for Ergodic Diffusion Processes. Springer, London.
  • Le Breton, A. (1976). On continuous and discrete sampling for parameter estimation in diffusion type processes. In Stochastic Systems: Modeling, Identification and Optimization 1 (R. J.-B. Wets, ed.) 124--144. North-Holland, Amsterdam.
  • Liptser, R. S. and Shiryayev, A. N. (1978). Statistics of Random Processes 2. Applications. Springer, Berlin.
  • Malliavin, P. (1976). Stochastic calculus of variation and hypoelliptic operators. In Proc. Internat. Symp. on Stochastic Differential Equations (K. Itô, ed.) 195--263. Wiley, New York.
  • Norros, I., Valkeila, E. and Virtamo, J. (1999). An elementary approach to a Girsanov formula and other analytical results on fractional Brownian motions. Bernoulli 5 571--587.
  • Nualart, D. (1995). The Malliavin Calculus and Related Topics. Springer, New York.
  • Nualart, D. and Ouknine, Y. (2002). Regularization of differential equations by fractional noise. Stochastic Process. Appl. 102 103--116.
  • Pedersen, A. R. (1995). A new approach to maximum likelihood estimation for stochastic differential equations based on discrete observations. Scand. J. Statist. 22 55--71.
  • Poulsen, R. (1999). Approximate maximum likelihood estimation of discretely observed diffusion processes. Working Paper 29, Centre for Analytical Finance, Univ. Aarhus.
  • Prakasa Rao, B. L. S. (2003). Parametric estimation for linear stochastic differential equations driven by fractional Brownian motion. Random Oper. Stochastic Equations 11 229--242.
  • Prakasa Rao, B. L. S. (1999). Statistical Inference for Diffusion Type Processes. Oxford Univ. Press.
  • Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Springer, Berlin.
  • Sørensen, H. (2004). Parametric inference for diffusion processes observed at discrete points in time: A survey. Internat. Statist. Rev. 72 337--354.